Wyoming, 2008Hail and Damaging Wind in Wyoming, July 6, 2008
July 6, 2008 · NWS UNR · 2 events in 1 county or zone
A thunderstorm became severe across southeastern Campbell County, producing large hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm became severe across southeastern Campbell County, producing large hail and strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 6, 12:00 PM MST, 5 hours 29 minutes earlier.
Area forecast discussion, Jul 6, 12:00 PM MST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
100 PM MDT SUN JUL 6 2008
.DISCUSSION...CURRENT SURFACE MAP SHOWS WEAK LOW ACROSS WYOMING WITH
INVERTED TROF INTO EASTERN MONTANA. A FEW THUNDERSTORMS DEVELOPING
OVER HIGHER TERRAIN OF BLACK HILLS...BIG HORNS...AND LARAMIE MTNS.
WATER VAPOR IMAGERY HAS PLUME OF MID LEVEL MOISTURE MOVING INTO THE
AREA AHEAD OF UPPER TROF THAT IS CROSSING THE NORTHERN ROCKIES.
LATEST ANALYSIS SHOWS...MLCAPE OF 1000-2000 J/KG ACROSS
CENTRAL/NORTHEASTERN WYOMING WITH WEAK CAP. AS FORCING INCREASES
WITH APPROACHING TROF...THUNDERSTORMS WILL INCREASE IN COVERAGE.
SUFFICIENT SHEAR FOR SUPERCELLS ACROSS NORTHEAST WYOMING/FAR WESTERN
SOUTH DAKOTA. HAIL/WIND WILL BE PRIMARY THREAT. LOW LEVEL
EAST-SOUTHEAST WINDS HAVE INCREASES ACROSS NORTHEAST WYOMING...
OPPORTUNITY EXISTS FOR TORNADOES. FORECAST SUPERCELL MOTION IS 10
KNOTS OR LESS...ESPECIALLY ACROSS NORTHEAST WYOMING. WITH
PRECIPITABLE WATER OVER ONE INCH AND POSSIBLE SLOW STORM
MOVEMENT...WILL MENTION LOCALLY HEAVY RAIN.
12Z NAM/GFS BRING SHORTWAVE/MCS ACROSS THE AREA TONIGHT...WITH
SHOWERS/THUNDERSTORMS EXITING FORECAST AREA MONDAY MORNING.
ADDITIONAL THUNDERSTORMS POSSIBLE IN THE AFTERNOON/EVENING FROM
BLACK HILLS INTO SOUTH CENTRAL SOUTH DAKOTA. WEST-NORTHWEST FLOW
ALOFT TUESDAY. WEAK INSTABILITY AND LACK OF FORCING SHOULD LIMIT ANY
CONVECTION TO BLACK HILLS/SOUTHWEST SOUTH DAKOTA.
EXTENDED...UPPER RIDGE BUILDS OVER THE WESTERN CONUS TOWARDS THE
MIDDLE INTO THE END OF THE WORK WEEK...BRINGING ABOVE AVERAGE
TEMPERATURES TO THE AREA ESPECIALLY THURSDAY AND FRIDAY WHERE TEMPS
MAY REACH THE CENTURY MARK. AN UPPER TROUGH AND COLD FRONT WILL
APPROACH LATE IN THE WORK WEEK BRINGING COOLER TEMPERATURES AND
THUNDERSTORMS TO THE AREA.
&&
.AVIATION...SCT SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING...BRINGING SOME AREAS OF MVFR CONDITIONS. SOME STORMS MAY
BECOME SEVERE OVER NORTHEAST WYOMING INTO FAR WESTERN SOUTH DAKOTA
THIS AFTERNOON AND EVENING...WITH STRONG WINDS AND LARGE HAIL
POSSIBLE. OTHERWISE...VFR CONDITIONS ARE EXPECTED.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 6, 9:12 AM MST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1012 AM MDT SUN JUL 6 2008
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1012 AM MDT (1112 AM CDT) SUN JUL 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL BRING THUNDERSTORMS TO
THE AREA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS NORTHEAST WYOMING AND FAR WESTERN
SOUTH DAKOTA...MAINLY WEST OF A LINE FROM LEMMON TO PINE RIDGE.
LARGE HAIL AND DAMAGING WIND GUST WILL BE THE MAIN THREAT.
HOWEVER...THERE WILL BE A SHORT PERIOD LATE THIS AFTERNOON AND
EARLY EVENING WHERE CONDITIONS MAY BE FAVORABLE FOR TORNADOES OVER
NORTHEAST WYOMING. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND
EVENING MAY BE SLOW MOVING AND COULD PRODUCE LOCALLY HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD FRONT CROSSING THE AREA ON MONDAY WILL BRING A CHANCE
OF SHOWERS AND THUNDERSTORMS TO PORTIONS OF WESTERN AND CENTRAL SOUTH
DAKOTA. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHEAST WYOMING LATE
THIS AFTERNOON INTO THIS EVENING.
In the hours before
Local storm report, Jul 6, 4:14 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 6 N ROCHFORD 44.21N 103.72W
07/06/2008 E0.75 INCH LAWRENCE SD PUBLIC
HAIL ACCUMULATED 1.5 INCHES
&&Hail, Campbell
- When
- July 6, 5:29 PM MST
- Where
- Campbell County, 12.74 mi ESE of Wright
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.636, -105.243
Hail accumulated 6 inches deep in ditches at the intersection of Reno and Payne Roads.
Thunderstorm Wind, Campbell
- When
- July 6, 5:30 PM MST
- Where
- Campbell County, 12.41 mi E of Wright
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.691, -105.225
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Georgia, July 6, 20081 death · 2 injured · 1.75 in hail · 3 events
- Lightning Strike in Virginia, July 6, 20081 death · 1 event
- Hail and Damaging Winds in Georgia, July 6, 2008$403,000 · 1 in hail · 7 events
- Hail and Damaging Winds in South Carolina, July 6, 2008$200,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Florida, July 6, 2008$155,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in North Carolina, July 6, 2008$150,000 · 1 in hail · 11 events
- Flash Flooding and Flood in West Virginia, July 6, 2008$175,000 · 5 events
- Flash Flood in West Virginia, July 6, 2008$100,000 · 1 event
- Flash Flooding and Flood in South Dakota, July 6 to 7, 2008$60,000 · 3 events
- Flash Flood and Heavy Rain in Iowa, July 6, 2008$50,000 · 2 events
- Tornado and Flash Flooding in Iowa, July 6, 20082 injured · $5,000 · EF0 · 12 events
- Hail and Damaging Winds in Mississippi, July 6, 2008$32,000 · 66 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100727, 100728.